pISSN 1226-6051
eISSN 2508-786X

Table. 5.

Table. 5.

Identification and intervention of medication-related problems conducted by pharmacists

Variable Value, n (%)
MRPs per patient (n = 15)
0 0 (0.0)
1 2 (13.3)
2 7 (46.7)
3 0 (0.0)
≥4 6 (40.0)

MRPsa identification and intervention conducted by pharmacists (n = 42)
At discharge 9 (21.4)
First home visit 24 (57.1)
Second home visit 9 (21.4)

Types of MRPsa (n = 42) n (%) Resolved, n (%) Case

Incorrect administration of drugs 9 (21.4) 9 (100.0) A 78-year-old man who used various ointments/creams to treat dermatitis was hospitalized for STEMI treatment. During the patient's consultation, a local pharmacist trained the patient in the use of Isoket® spray because the patient mistook it to be a skin ointment.

ADR review and advice on how to reduce ADRs 9 (21.4) 6 (66.7) A 72-year-old man received antidiabetic drugs at discharge for newly detected diabetes. After discharge, he drastically reduced his meals along with taking antidiabetic medication and complained of symptoms of hypoglycaemia. A Community pharmacist recommended a regular diabetic diet and provided information on how to manage hypoglycaemia. The patient’s symptoms improved thereafter.

Medication compliance advice 5 (11.9) 5 (100.0) A 77-year-old woman had been taking levothyroxine after thyroidectomy before hospitalization but was found not to have taken it due to a change in the drug packaging during the pharmacist's visit.

Drug-drug interaction 5 (11.9) 2 (40.0) An 82-year-old man was taking nicorandil prescribed as a discharge medicine and tadalafil prescribed at a local clinic. The local pharmacist informed the patient about an interaction between the 2 drugs and recommended not to use them together.

Lifestyle modification 3 (7.1) 2 (66.7) An 83-year-old man was discharged from the hospital after a stroke; however, he continued smoking after discharge. Furthermore, he quit the job after discharge, and later complained of a reduced appetite and depression. Community pharmacists informed the patient about the importance of quitting smoking to prevent stroke recurrence and recommended regular diet and exercise.

Disposal of expired/unused medication 3 (7.1) 3 (100.0) A 93-year-old woman was taking insulin aspart for diabetes control. A local pharmacist found that it was being used for more than 2 months as the insulin dose had decreased. The insulin aspart had expired and was discarded.

Resolution of discrepancies between physician's instructions and actual prescription 3 (7.1) 3 (100.0) A 69-year-old woman was expected to taper her prednisolone use. During the discharge drug consultation, the hospital pharmacist made corrections after confirming that the doctor's tapering plan and the actual prescription were different.

Additional medication included 2 (4.8) 2 (100.0) A 73-year-old man with diabetes was discharged from the hospital after stroke treatment. A community pharmacist found that the dose of metformin was reduced compared to that before hospitalization. Hence, the pharmacist informed the patient and recommended self-monitoring of blood sugar. Self-testing showed persistent hyperglycaemia. Thus, the patient visited the hospital for glucose control treatment, wherein his metformin dose was increased, and eventually, his blood sugar levels normalized.

Medication duplication 2 (4.8) 2 (100.0) A 90-year-old woman was hospitalized for myocardial infarction and was discharged from the hospital with a dual antiplatelet agent prescription. During the patient’s visit consultation, the local pharmacist confirmed that the patient was prescribed NSAIDs repeatedly by various local clinics to treat arthritis and explained to the patient the precautions necessary to prevent duplicate NSAID use.

Need for assessment or monitoring 1 (2.4) 0 (0.0) A 77-year-old woman was taking levothyroxine 75 mcg after thyroidectomy; however, the dose was reduced to 50 mcg after hospitalization for angina. A community pharmacist communicated with the hospital pharmacist to confirm that the patient had reduced the dose of levothyroxine without laboratory assessment of thyroid function, and then recommended symptom monitoring and a thyroid function test.

aMore than 1 intervention could have been conducted for each patient.

ADR, adverse drug reaction; MRPs, medication-related problems, NSAIDs, nonsteroidal anti-inflammatory drugs.

Korean J Clin Pharm 2022;32:27-36 https://doi.org/10.24304/kjcp.2022.32.1.27
© 2022 Korean J Clin Pharm